Texas, 2019

Hail and Damaging Winds in Texas, June 18 to 19, 2019

June 18 to 19, 2019 · NWS SJT · 13 events in 5 counties and zones

A very unstable airmass resulted in a few severe thunderstorm wind reports on June 18 and very large hail and damaging winds on June 19. Coleman County and the Cities of Coleman and Santa Anna received considerable damage from the baseball to softball size hail that fell on June 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$500,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A very unstable airmass resulted in a few severe thunderstorm wind reports on June 18 and very large hail and damaging winds on June 19. Coleman County and the Cities of Coleman and Santa Anna received considerable damage from the baseball to softball size hail that fell on June 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 18, 6:01 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 18, 6:01 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
701 PM CDT Tue Jun 18 2019

.AVIATION...
/00Z TAFS/

VFR conditions currently prevail across the terminals. Showers
and thunderstorms currently moving across Crockett County could
impact KSOA in the next hour if they hold together. Have inserted
VCTS and a TEMPO group in the TAF to account for this possibility.
Further north storms have developed to the west of the Big
Country. Less uncertain on if this activity will impact the KABI
terminal this evening but will maintain a VCTS in the TAF.
Otherwise, VFR conditions are expected overnight and into
tomorrow. Winds will be gusty again tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 257 PM CDT Tue Jun 18 2019/

SHORT TERM...
(Tonight and Wednesday)

The main concern for tonight will be the potential for severe
weather across parts of the area this evening. Severe
thunderstorms have already developed across the Davis Mountains
this afternoon. In our area, we have MLCAPEs in the 1500 to 3000
J/kg range, with the highest values along our western CWA border.
However, so far, inhibition has been keeping development in check.
Expect that the inhibition will weaken as we continue to warm for
the next couple of hours, and will see thunderstorms develop
along/west of our CWA border. Motion is expected to be generally
easterly, so as storms develop, they should move east into our
western counties into the axis of higher instability, and we will
have enough deep layer shear to support at least some
organization, so that some of the storms will likely become
severe. The main hazards will be large hail and damaging winds,
although a tornado or two cannot be ruled out. With that in mind,
will have severe weather wording in our zones for the evening
hours tonight. Expect the initial discrete storms to eventually
congeal into a cluster of storms and move east across the area.
The best chance of this is for the northern half of the CWA, and
particularly in the Big Country, so have our highest PoPs placed
for the northern 1/3 of our area.

For Wednesday, a few of the CAMs models have been persistently
developing isolated convection across the northern/eastern half of
the area. With a weak outflow boundary expected to be in the area
from previous convection, and potentially even warmer
temperatures, these factors could overcome the slight increase in
ridging and result in isolated to scattered thunderstorms tomorrow
afternoon. Otherwise, highs will warm a few degrees again, with
temperatures ranged from the mid 90s to around 100 degrees in some
locations.

LONG TERM...
(Thursday through next Wednesday)

Triple digit heat continues through the week. Isolated
thunderstorms return by the weekend...

(Thursday and Friday)

Weak upper level ridging aloft will continue to expand northward
and settle across the region through this time period. Watching
the progression and strength of the 850mb thermal trough across
the desert southwest as it swings east into West Central Texas.
Latest model outputs are showing 850mb temperatures in the 28 to
30 degree Celsius range. With mostly sunny skies and
southwesterly flow with just enough of a westerly component
leading to some downsloping and additional warming, all this
equates to afternoon highs climbing into the triple digits on
Thursday and Friday. Thursday looks to be the hottest day as the
thermal trough will be the most intense. Highs on Thursday will be
in the 100 to 104 range with isolated readings of 105 or greater
not out of the question. The heat will continue into Friday but we
should see more cloud coverage and the thermal trough will be a
little weaker come Friday afternoon. We are still looking for
highs to be in the 97 to 102 degree range. Evenings will be warm
and muggy with overnight lows in the mid 70s.

(Saturday through next Wednesday)

A more typical summer like pattern will develop across West
Central Texas over the weekend. Warm. moist southerly flow will
keep the humidity and moisture content high across the area and a
sharpening dryline will meander across the Trans-Pecos region
with, isolated thunderstorm initiation possible along the dryline
during the late afternoon and evening hours. Most of this
activity will be isolated in coverage with some additional pop-up
garden variety storms possible Saturday night. A stronger upper
air disturbance is progged to swing across the Texas Panhandle on
Sunday and bring and increased chance for shower and thunderstorm
development Sunday and into Monday. The threat for showers and
thunderstorms will continue as weak embedded shortwaves move
across the area. Temperatures through this time period will be in
the mid 90s with overnight lows in the mid to upper 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  98  71 101 /  50  20   5   0
San Angelo 	 71 100  73 103 /  20  20   0   0
Junction 	 73  98  75 101 /  20  10   5   0
Brownwood 	 73  99  73 102 /  30  20   5   5
Sweetwater 	 71  98  71 101 /  50  10   5   0
Ozona      	 70  95  72  99 /  20  10   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42
Hazardous weather outlook, Jun 18, 2:02 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Tue Jun 18 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

This afternoon and evening, there is a Slight to Enhanced risk
of severe thunderstorms, mainly west and north of a Sonora to
Brownwood line. The main risks are large hail and damaging winds,
although a tornado or two cannot be ruled out. Localized flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are possible Wednesday
afternoon. The main hazard will be cloud to ground lightning.

Hot conditions with temperatures of 100 to 103 degrees will
affect the area Thursday. The threat for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 18, 5:02 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Angelo TX
602 PM CDT Tue Jun 18 2019

TXZ076-182330-
Crockett TX-
602 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 630
PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Iraan, or 12 miles north of Sheffield, moving east at
35 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Crockett
County, including the following locations... The Intersection Of
Ranch Road 2083 And Highway 405, Ft Lancaster, The Intersection Of
I-10 And Highway 405, The Intersection Of I-10 And Highway 290 and
I-10 Near The Crockett-Pecos County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 10225 3108 10154 3046 10116 3036 10165
      3046 10173 3047 10169 3055 10165 3063 10166
      3066 10177 3070 10181 3086 10185 3089 10189
      3092 10187 3099 10199 3100 10219 3103 10220
      3103 10228 3106 10231
TIME...MOT...LOC 2302Z 249DEG 37KT 3087 10179

JW
Special weather statement, Jun 18, 5:33 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
633 PM CDT Tue Jun 18 2019

TXZ071-076-190015-
Irion TX-Crockett TX-
633 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CROCKETT AND SOUTHWESTERN IRION
COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Iraan, or 19 miles northeast of Sheffield, moving east
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Crockett and
southwestern Irion Counties, including the following locations... The
Intersection Of Us 190 And Highway 163, The Intersection Of Ranch
Road 2083 And Highway 405, Ft Lancaster, The Intersection Of Highway
163 And Ranch Road 1973, The Intersection Of I-10 And Highway 405 and
The Intersection Of I-10 And Highway 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 10168 3055 10165 3062 10166 3065 10169
      3065 10175 3086 10185 3090 10189 3092 10187
      3095 10192 3109 10156 3108 10128 3119 10128
      3121 10122 3054 10102 3031 10156
TIME...MOT...LOC 2332Z 249DEG 32KT 3092 10162

JW

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
June 18, 7:10 PM CST to 7:11 PM CST
Where
Fisher County, Roby
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -100.380

The Fisher County Sheriffs Office estimated wind gusts between 65 and 70 mph along with pea size hail.

Thunderstorm Wind, Jones

When
June 18, 7:56 PM CST to 7:57 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -99.900

The Anson sheriffs office estimated wind gusts to near 60 mph.

Thunderstorm Wind, Haskell

When
June 18, 8:14 PM CST to 8:15 PM CST
Where
Haskell County, 3.21 mi ENE of Stamford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.970, -99.730

The Stamford Mesonet measured a wind gust to 60 mph.

Hail, Coleman

When
June 19, 5:35 PM CST to 5:37 PM CST
Where
Coleman County, 1.36 mi ENE of Valera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.760, -99.550

Hail, Coleman

When
June 19, 5:50 PM CST to 5:52 PM CST
Where
Coleman County, 5.45 mi ESE of Glen Cove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.570

Hail, Runnels

When
June 19, 6:00 PM CST to 6:02 PM CST
Where
Runnels County, 0.91 mi NE of Wilmeth
Measured
1.75 in hail
Reported by
Public
Coordinates
31.990, -100.110

The public provided pictures and video on social media.

Hail, Coleman

When
June 19, 6:10 PM CST to 6:12 PM CST
Where
Coleman County, 1.5 mi NNE of Santa Anna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.750, -99.320

A trained spotter reported 1 inch hail and estimated winds of 40 to 50 mph.

Thunderstorm Wind, Runnels

When
June 19, 6:15 PM CST to 6:17 PM CST
Where
Runnels County, 0.91 mi SW of Winters
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.960, -99.960

The emergency manager reported power lines down at the Spring Market off Main Street.

Hail, Coleman

When
June 19, 6:28 PM CST to 6:30 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
1.75 in hail
Injuries
0 direct, 3 indirect
Reported by
Emergency Manager
Coordinates
31.740, -99.320

The Coleman County Emergency Manager reported lots of windows and windshields blown out due to wind driven hail. People in their vehicles sustained injuries from windows blowing out.

Hail, Coleman

When
June 19, 7:06 PM CST to 7:08 PM CST
Where
Coleman County, 4.33 mi ESE of Glen Cove
Measured
4 in hail
Reported by
Fire Department/Rescue
Coordinates
31.850, -99.580

The fire department reported four inch hail 18 miles west of Coleman along Texas Highway 153.

Hail, Coleman

When
June 19, 7:18 PM CST to 7:20 PM CST
Where
Coleman County, Coleman
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.430

Law enforcement reported broken windows in Coleman due to wind driven golf ball to softball size hail.

Hail, Coleman

When
June 19, 7:34 PM CST to 7:36 PM CST
Where
Coleman County, 0.91 mi NE of Santa Anna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.320

A trained spotter reported quarter size hail in Santa Anna.

Hail, Coleman

When
June 19, 7:38 PM CST to 7:40 PM CST
Where
Coleman County, 0.69 mi N of Santa Anna
Measured
1.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
31.740, -99.330

A trained spotter reported golf ball to slightly larger hail falling in Santa Anna, off of Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832166, 832167, 832168, 832169, 832170, 832171, 832172, 832174, 832173, 832175, 832176, 832177, 832178.